Meal planning, exercise, stress and diabetes medications can impact bloodglucose levels. When there are problems in any of these areas, you can haveblood glucose levels that are too low or too high. When these problemshappen fast and are remedied fast, they are called acute complications.
Blood glucose can go too low when you are taking insulin or diabetes
pills that cause the pancreas to make more insulin.
Blood glucose less than 70 mg/dl is too low for most people withdiabetes.
For others, any blood glucose less than your target range is too low.
Other names for low blood glucose include:
What causes low blood glucose?
Too much insulin or diabetes pills that cause the pancreas to make moreinsulin
Symptoms of low blood glucose can vary from
person to person. You may feel:
What to do if your blood glucose is low:
Test your blood glucose (if possible)
If less than 70 mg/dl or below your target range,
eat or drink a carbohydrate source (one of the following):
• 4 ounces (1/2 cup) of juice or regular soda
Wait 15 minutes and retest blood glucose
Eat a snack if there is more
Always carry some form of identification with you, either a card
or jewelry (necklace or bracelet) that will alert others that you
If you take Precose® (acarbose) or GlysetTM (miglitol), treatment of a low bloodglucose should be with glucose tablets, not candy or juice.
Often there is a tendency to overtreat low blood glucose. Overtreating
low blood glucose may cause your blood glucose to go too high.
Following the 15:15 rule can help prevent overtreatment:
–Wait 15 minutes and recheck blood glucose
How to prevent low blood glucose:
Take the right dose of insulin or diabetes pill.
Follow your meal plan. Don’t skip meals or snacks.
Eat a carbohydrate choice (fruit, starch or milk) at your regularmealtime if you must delay your meal.
Check your blood glucose before and after exercise. Eat a snack ifyour blood glucose is below 100 and you use insulin or a diabetes pillthat causes your pancreas to make more insulin.
Carry a carbohydrate source with you at all times (glucose tablets arebest).
If you drink alcohol, drink only with a meal or snack.
Check blood glucose before driving and on a regular basis if goinglong distances.
Severe low blood glucose:
Occurs when your blood glucose is so low that you are not alert andneed someone to help treat low blood glucose.
May cause you to pass out or not be able to swallow.
May require that you receive glucagon, which is an injectable medicineused to treat low blood glucose when you cannot or will not swallow.
General information about glucagon:
Glucagon is a hormone made by your body.
It is not glucose, but causes stored glucose in the liver to be releasedand raises blood glucose.
Glucagon is available by prescription and is sold as a single-dose kit.
Someone close to you needs to know when and how to use glucagon.
Replace the glucagon kit if the expiration date has passed.
How to give glucagon:
Prepare the kit as directed. Glucagon must be mixed with the special solution in the kit.
Glucagon should be given immediately after mixing.
Position person on his or her side. Vomiting may occur as the personis waking up, and this position will help keep fluid from going into thelungs.
Glucagon is given by injection, like insulin. It can be injected at a 90-degree angle straight into the upper arm, the outer part of the thighor buttocks – anywhere insulin is given.
The full dose is given to adults. A smaller amount is given to infantsor children under 44 pounds.
After giving glucagon:
The person should have a snack (for example, juice with crackers and cheese) when he or she wakes up and can swallow.
The person will usually wake up within 15 minutes.
Give another dose of glucagon if he or she does not wake up within15 minutes.
Call 911 or get the person to the nearest emergency room if he or sheis not responding.
Call the doctor to report what happened.
Low Blood Glucose - You should call the doctor when:
You cannot understand why your blood glucose is dropping too low.
Your blood glucose levels drop low several times within a day or week.
You pass out or can’t swallow because of a low blood glucose.
Your blood glucose can go too high. This is called hyperglycemia.
What causes high blood glucose?
Not taking your insulin or diabetes pills
Not exercising, or less activity than usual
What you may feel when
your blood glucose is high:
tingling in feet
What to do if your blood glucose is too high:
Check your urine or blood for ketones if you have type 1 diabetes.
Increase the amount of sugar-free, caffeine-free fluids, such as water,diet soda, herb tea or broth. Drink at least eight glasses per day.
– Type 1 diabetes and your blood glucose is more than 240 mg/dl
– Type 2 diabetes and your blood glucose is more than 240 mg/dl
How to prevent high blood glucose:
Take the right amount of insulin and diabetes pill(s) at the right time.
Follow your diabetes meal plan, or have it changed if you cannot follow it.
Treat an illness quickly (Refer to Managing Diabetes During Illness on
If you have type 1 diabetes, high blood glucose can cause a dangerous
problem known as Diabetic Ketoacidosis (DKA).
A person with type 1 diabetes must take daily insulin injections to live.
When there is no insulin (for example, type 1 diabetes, insulin injectionswere skipped) or not enough insulin (for example, illness, stress, nothigh enough dose of insulin), the body breaks down fat for energy.
When fat is broken down because there is not enough insulin, ketonesbuild up in the blood.
Ketones cause the blood to be acidic. This causes you to be very sick
When ketones are present, it is important to act quickly.
What you should do when blood glucose levels are high and to
Follow guidelines for sick days (see page 24)
stop taking your usual insulin dose!
Test blood glucose every two to four hours.
If your blood glucose is over 240 mg/dl, check for ketones.
Problem-solve why your blood glucose levels are high.
Increase fluid intake. Drink sugar-free, caffeine-free fluids such aswater, diet soda, broth or tea.
Early Symptoms of DKA
need to urinate
Late Symptoms of DKA
urine or blood
a fruity odor
Call the doctor if:
You do not have a plan to take extra insulin.
Your blood glucose remains over 240 mg/dl for two tests in a row.
You have vomiting or diarrhea lasting for more than four hours.
Treatment of DKA (unless treated early, DKA will require
treatment in a hospital):
Hyperglycemic Hyperosmolar Nonketotic Syndrome (HHNS)
If you have type 2 diabetes, high blood glucose (often over 600 mg/dl)can lead to a life-threatening problem known as hyperglycemichyperosmolar nonketotic syndrome (HHNS).
An illness, infection, dehydration and/or missed diabetes medication cancause HHNS. This condition often develops slowly.
Symptoms of HHNS
What you should do if your blood glucose is high and to prevent HHNS:
Continue to take your diabetes medication.
Test your blood glucose more frequently.
Increase fluid intake. Drink sugar-free, caffeine-free fluids like water,diet soda, sugar-free tea, broth.
Call your doctor if blood glucose is greater than 240 mg/dl for 24 hours.
Problem-solve why blood glucose is high.
Treatment of HHNS (will require treatment in a hospital):
Insulin (until blood glucose levels are under control)
McNeil Consumer Healthcare Announces Voluntary Recall of Certain OTC Infants’ and . Home> Safety> Recalls, Market Withdrawals, & Safety Alerts Recall -- Firm Press Release FDA posts press releases and other notices of recalls and market withdrawals from the firms involved as a service to consumers, the media, and other interested parties. FDA does not endorse either the product o
Brunnenhof – Journal Mai 2012 Aufhören mit Rauchen: Ja, aber Es ist sinnvoll, das grosse Projekt des Rauch-stopps mit Unterstützung in Angriff zu nehmen. Sprechen Sie uns in der Sprechstunde darauf an. Wir bieten Ihnen sehr gerne Hilfestellung Der Anteil der rauchenden Bevölkerung liegt in an und beraten und unterstützen Sie auf Ihrem der Schweiz bei den 14- bis 65-jäh